South Carolina, 2008Hail and Damaging Winds in South Carolina, June 20, 2008
June 20, 2008 · NWS ILM · 7 events in 5 counties and zones
A warm front moved north of the area early in the day. The seabreeze front kicked off thunderstorms during the early to mid morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front moved north of the area early in the day. The seabreeze front kicked off thunderstorms during the early to mid morning hours. Thunderstorms then began to develop along left over boundaries from the previous day's convection and along outflow boundaries from ongoing convection. The southern fringes of a weak short-wave moved across the area during the early afternoon, enhancing the intensity and coverage of thunderstorms. Pulse storms transitioned to organized clusters with much longer life spans as lapse rates steepened and shear increased.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 20, 8:50 AM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Jun 20, 8:50 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
950 AM EDT FRI JUN 20 2008
.SYNOPSIS...
A WEAK TROF OF LOW PRESSURE WILL PERSIST ACROSS THE EASTERN
CAROLINAS INTO TONIGHT. A FRONTAL BOUNDARY WILL APPROACH FROM THE
WEST LATE SATURDAY AND STALL ACROSS THE AREA SUNDAY THROUGH MONDAY
OF NEXT WEEK BEFORE FINALLY BEING PUSHED OFF THE COAST AND OFFSHORE
ON TUESDAY. HIGH PRESSURE WILL BUILD BACK INTO THE AREA LATE TUESDAY
INTO THURSDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 10 AM FRIDAY...
RAISED POPS TO LOW CHC RANGE TODAY...30S MOST AREAS. CU DEVEL
EARLIER THAN USUAL...INLAND ALONG REMNANT SFC TROUGH AND ALSO EVEN
ALONG SEABREEZE BRUNSWICK HORRY GTOWN. MHX 12Z RAOB CONTINUES TO
SHOW VERY STEEP MID AND LOW LVL LAPSE RATES...10C/KM IN SOME LAYERS.
DEWPOINTS MUCH HIGHER THAN YDY ALTHOUGH RAOB SHOWS PRETTY DECENT
HYDROLAPSE LAPSE RATES. THIS MAY ALLOW DEWPOINTS TO FALL A BIT
INLAND WITH MIXING BUT ALONG THE COAST THE SEABREEZE SHOULD
COMPENSATE. 12Z GUIDANCE MAY ALLOW FOR SOME POP REFINEMENT. TEMPS ET
AL LOOK GOOD.
&&
.SHORT TERM / SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 3 AM FRIDAY...PERSISTENT MID TO UPPER TROUGH CONTINUES TO
HOLD ON OVER THE EASTERN CONUS THROUGH THE SHORT TERM PERIOD. BY SAT
AFTN...MODELS SHOWING A MORE SUBSTANTIAL INCREASE IN MOISTURE IN
AN INCREASING SOUTHERLY FLOW. FAIRLY SIGNIFICANT SHORTWAVE SHOULD
TRACK ACROSS THE CAROLINAS SAT NIGHT. THE COMBINATION OF DEEP
LAYERED MOISTURE PRESENT AND DECENT MID TO UPPER LEVEL SUPPORT
SHOULD PRODUCE FAIRLY DECENT COVERAGE OF SHWRS/TSTMS SAT AFTN INTO
SAT NIGHT AND AGAIN ON SUNDAY. BEST DEEP LAYER MOISTURE AND LIFT
WILL OCCUR LATE SAT THROUGH SUNDAY...BUT INCREASING SW WINDS AT LOW
LEVELS WILL TAKE PLACE ON SUNDAY WITH BETTER JET DYNAMICS. THEREFORE
UNSETTLED WEATHER WILL CONTINUE THROUGH THE ENTIRE SHORT TERM PERIOD
AND BEYOND. PCP WATER VALUES INCREASE TO AROUND 2 INCHES BY SAT AFTN
AND REMAIN THIS HIGH THROUGH THE REMAINDER OF THE SHORT TERM PERIOD.
KEPT WITH HIGH END CHC POPS SAT AFTN AND INCREASED TO LIKELY BY
SUN...BUT WILL PROBABLY END UP IN THE CATEGORICAL RANGE IF MODEL
PERSISTENCE HOLDS THROUGH NEXT RUN.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 3 AM FRIDAY...LOOKS LIKE UNSETTLED WEATHER WILL CONTINUE
THROUGH THE FIRST HALF OF THE EXTENDED PERIOD AS MID TO UPPER LEVEL
TROUGH HANGS ON ACROSS THE EASTERN CONUS. GFS SHOWS TROUGH DIGGING
ACROSS THE EAST WITH CUTOFF ALMOST FORMING OVER THE MID ATLANTIC
STATES BEFORE FINALLY MOVING OFF THE EAST COAST BY EARLY WEDNESDAY.
MID TO UPPER LEVEL FLOW BECOMES FLATTER ACROSS THE SOUTHEAST WED
INTO THURS WITH RIDGE TRYING TO BUILD IN BY THE END OF THE WEEK AS
HEIGHTS RISE THROUGH MOST OF THE LATTER HALF OF THE EXTENDED. WILL
SEE SOME DRYING IN THE MID TO UPPER LEVELS AS EARLY AS TUES MORNING
BUT MORE SUBSTANTIAL DRYING THROUGH THE COLUMN COMES TUES AFTN INTO
WED AS PCP WATER VALUES DROP TO LESS THAN AN INCH IN A DEEP NW FLOW
AS HIGH PRESSURE BUILDS IN. THEREFORE PCP CHANCES WILL DECREASE
HEADING INTO MID WEEK. LOOKS LIKE DRIEST DAY WILL BE LATE TUES INTO
WED WITH AN INCREASING CHC OF MAINLY SEA BREEZE INITIATED SHOWERS BY
LATER IN THE WEEK. TEMPERATURES SHOULD BE NEAR CLIMATOLOGY EARLY
TRENDING UP A BIT AS THE MID LEVEL RIDGE FLATTENS AND BUILDS EARLY
TO MID WEEK NEXT WEEK.
&&
.AVIATION /12Z FRIDAY THROUGH MONDAY/...
VIA 11-3.9 MICRON SAT IMAGERY...THE OUTLINE OF THE SFC TROF IS
EASILY IDENTIFIABLE AT THE MOMENT. THIS BOUNDARY WILL CONTINUE TO BE
A FOCUS FOR CONVECTION. UPPER IMPULSE CURRENTLY PASSING NORTH OF THE
AREA...IS AIDING IN FIRING ISOLATED CONVECTION ACROSS NORTHEAST
PORTIONS OF NORTH CAROLINA. MODEL SOUNDINGS INDICATE A POSSIBLE CAP
AROUND 600 MB THIS AFTERNOON AND EVENING THAT COULD PUT A DAMPER ON
CONVECTION. AS A RESULT...WILL CONTINUE WITH VICINITY TSRA ACROSS
ALL TERMINALS FOR THE TIME BEING. THE INITIAL S WIND FCST FOR
TERMINALS...ESPECIALLY THE COASTAL TERMINALS...WILL BE ENHANCED BY
THE RESULTANT WIND/SEA BREEZE THIS AFTERNOON AND EARLY EVENING. AREA
TERMINALS WILL LIKELY OBSERVE DIURNAL CU CEILINGS OF 4K FT OR
HIER...WITH COASTAL TERMINALS GOING SCT OR SKC AS THE SEA BREEZE
PROGRESSES SOMEWHAT INLAND.
OUTLOOK SATURDAY THROUGH MONDAY...IFR CONDITIONS OR WORSE FROM
SCATTERED TO POSSIBLY WIDESPREAD CONVECTION LATE SATURDAY INTO
MONDAY. THIS A RESULT OF A STALLED FRONTAL BOUNDARY THAT IS PROGGED
TO LIE ACROSS THE EASTERN CAROLINAS.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 AM FRIDAY...BASICALLY 2 WX FEATURES 2 AFFECT THE AREA TODAY
INTO TONIGHT. RATHER WEAK SFC TROF ORIENTED NE-SW ACROSS THE EASTERN
CAROLINAS...AND WEAK HIGH PRESSURE RIDGING ACROSS THE WATERS FROM
JUST OFFSHORE. TO CLARIFY...THE HIGH OFFSHORE IS NOT THE
BERMUDA-TYPE. THE SFC PRESSURE PATTERN TO YIELD A SW TO S WIND
DIRECTION...WITH POSSIBLY A SE WIND DIRECTION ACROSS THE EXTREME
SOUTHERN PORTIONS TONIGHT. THE SFC PRESSURE GRADIENT TO REMAIN
RATHER RELAXED WITH THE SEA BREEZE CIRCULATION TO PROVIDE ADDED WIND
SPEEDS THIS AFTN AND EVENG. LOW LEVEL JET IN THE 950MB LEVEL TO
DEVELOP AROUND SUNSET BUT MAINLY AFFECT LAND AREAS OF THE CAROLINAS
THROUGH 6 AM SATURDAY. SEAS WILL HANG AROUND 2 FT...WITH SOME 3
FOOTERS FROM THE DAILY SEA BREEZE POSSIBLE LATE THIS AFTERNOON AND
EVENING. 1 TO 2 FOOT 8-9 SECOND ESE GROUND SWELL IS BECOMING MORE
EVIDENT WITHIN THE TOTAL SEAS. HOWEVER...ONCE THE SEA BREEZE
CIRCULATION COMMENCES...WIND DRIVEN WAVES DOMINATE TOTAL SEAS.
SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 3 AM FRIDAY...PERSISTENT SOUTHERLY FLOW THROUGH SAT WILL
PRODUCE AN INCREASE IN SEAS THROUGH MOST OF THE SHORT TERM PERIOD.
SEAS WILL START OUT IN THE 2 TO 3 FT RANGE...BUT WILL BUILD THROUGH
SAT NIGHT INTO THE 3 TO 5 FT RANGE. SHOULD REMAIN JUST BELOW SCA
CRITERIA THROUGH THE SHORT TERM PERIOD. PEAK IN SEAS SHOULD OCCUR ON
SUN WITH SOUTHERLY WINDS IN THE 10 TO 15 KT RANGE.
LONG TERM /MONDAY THROUGH TUESDAY/...
AS OF 3 AM FRIDAY...BY MON GRADIENT WEAKENS AND SEAS BEGIN TO DROP
OFF BACK DOWN TO 2 TO 3 FT. WESTERLY FLOW DEVELOPS LATER MONDAY INTO
TUES MORNING AS THE TROUGH MOVES OFF THE COAST. SEAS SHOULD REMAIN
IN A 2-4 FOOT RANGE.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
SYNOPSIS...HOEHLER
NEAR TERM...MBB/HOEHLER
SHORT TERM...GROSS-ZOUZIAS
LONG TERM...GROSS-ZOUZIAS
AVIATION...HOEHLER
Hazardous weather outlook, Jun 20, 2:34 AM EST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
334 AM EDT FRI JUN 20 2008
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-210745-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
334 AM EDT FRI JUN 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-210745-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
334 AM EDT FRI JUN 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
11
In the hours before
Special weather statement, Jun 20, 10:08 AM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1108 AM EDT FRI JUN 20 2008
NCZ100-201615-
BRUNSWICK-
1108 AM EDT FRI JUN 20 2008
...STRONG STORMS FORMING IN BRUNSWICK COUNTY...
AT 1108 AM EDT...THUNDERSTORMS WERE PRODUCING HEAVY RAINS...7 MILES
NORTH OF SUPPLY...OR 15 MILES NORTH OF OAK ISLAND...MOVING EAST AT 11
MPH
THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL...
GUSTY WINDS UP TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING.
COMMUNITIES IN THE PATH OF THESE STORMS ARE BATARORA...BISHOP...
LELAND...MILL CREEK...PHOENIX...TOWN CREEK...WINNABOW...WOODBURN...
BOLIVIA...NAVASSA AND SANDY CREEK.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
MBB
Special weather statement, Jun 20, 10:39 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1139 AM EDT FRI JUN 20 2008
NCZ097-100-101-201645-
PENDER-NEW HANOVER-BRUNSWICK-
1139 AM EDT FRI JUN 20 2008
AT 1139 AM EDT...STRONG THUNDERSTORMS WERE...3 MILES NORTHEAST OF
BATARORA...OR 11 MILES WEST OF WRIGHTSBORO...MOVING EAST AT 20 MPH.
ANOTHER AREA OF STRONG THUNDERSTORMS WAS LOCATED NEAR SCOTTS HILL
AND CASTLE HAYNE.
THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL...
GUSTY WINDS UP TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING.
COMMUNITIES IN THE PATH OF THESE STORMS ARE OGDEN...SMITH CREEK...
WILMINGTON...WINDEMERE...WRIGHTSBORO...BATARORA...BAYSHORE...BISHOP..
.CASTLE HAYNE...EDGECOMB...HAMPSTEAD.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
MBB
Special weather statement, Jun 20, 11:17 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1217 PM EDT FRI JUN 20 2008
SCZ024-033-201715-
DILLON-MARION-
1217 PM EDT FRI JUN 20 2008
AT 1215 PM EDT...A STRONG THUNDERSTORM WAS OVER BLUE BRICK...OR 6
MILES WEST OF MARION...MOVING NORTHEAST AT 10 MPH.
THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL HAIL...GUSTY
WINDS OF 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.
COMMUNITIES IN THE PATH OF THESE STORMS ARE MARION...MULLINS...BLUE
BRICK...FLOYDALE...FORK...LATTA...SELLERS...SMITHBORO...WEST MARION
AND ZION.
STAY INDOORS UNTIL THIS STORM HAS PASSED.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES.
SRP
Thunderstorm Wind, Darlington
- When
- June 20, 11:45 AM EST to 11:47 AM EST
- Where
- Darlington County, 2.21 mi NW of Clyde
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.400, -80.210
A tree was blown down on Ashland Road.
Thunderstorm Wind, Marion
- When
- June 20, 11:55 AM EST to 11:57 AM EST
- Where
- Marion County, 1.65 mi S of Blue Brick
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.196, -79.477
A power line was down. Report was relayed via the 911 Center.
Hail, Marion
- When
- June 20, 12:00 PM EST to 12:02 PM EST
- Where
- Marion County, 2.08 mi S of Marion
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.150, -79.398
Nickel size hail was reported.
Hail, Horry
- When
- June 20, 12:37 PM EST to 12:39 PM EST
- Where
- Horry County, 2.51 mi ESE of Green Sea
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.105, -78.930
Hail the size of pennies was reported.
Thunderstorm Wind, Florence
- When
- June 20, 12:40 PM EST to 12:42 PM EST
- Where
- Florence County, Olanta
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.930, -79.930
Several reports of trees down across town. Report was relayed via the 911 Center.
Hail, Williamsburg
- When
- June 20, 1:15 PM EST to 1:17 PM EST
- Where
- Williamsburg County, 1.58 mi NW of Singletary Forks
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.369, -79.715
Pea to penny size hail resulted in minor damage to a small satellite dish.
Hail, Florence
- When
- June 20, 1:15 PM EST to 1:17 PM EST
- Where
- Florence County, 2.5 mi W of Butler Xrds
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.932, -79.614
Hail was estimated to the size of quarters. Report relayed by WBTW.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Massachusetts, June 20, 20081 death · 2 injured · 2 events
- Hail and Damaging Winds in Mississippi, June 20, 2008$147,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Nebraska, June 20, 2008$332,000 · 1.75 in hail · 9 events
- Flash Flood and Hail in Texas, June 20, 2008$38,000 · 2.5 in hail · 30 events
- Hail and Lightning Strikes in Arkansas, June 20, 2008$102,000 · 0.75 in hail · 4 events
- Hail and Damaging Wind in Iowa, June 20, 2008$64,000 · 1 in hail · 9 events
- Flash Flood and Hail in Missouri, June 20, 2008$73,000 · 1.25 in hail · 3 events
- Hail and Damaging Winds in Oklahoma, June 20, 2008$47,000 · 4 in hail · 12 events
- Flash Flood and Hail in Oklahoma, June 20, 2008$60,000 · 2 in hail · 6 events
- Flash Flood and Hail in South Carolina, June 20 to 21, 2008$5,000 · 1.75 in hail · 28 events
- Damaging Wind in Pennsylvania, June 20, 2008$30,000 · 50 kt wind · 1 event
- Hail and Lightning Strike in North Carolina, June 20, 20082 injured · 0.88 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 116235, 116231, 116234, 116257, 116260, 116262, 116265.